Overdose of Melatonin in Children

Melatonin is used to know the time for sleeping. But some kids find it difficult to go to sleep because of some medical conditions which are related to sleep. If this happens, it is advisable to use melatonin. Overdose and the adverse symptoms can be prevented by knowing well the proper dosages as well as the circumstances in taking this medication.

Production of melatonin is done by the pineal gland. This is a hormone which has links to sleeping as indicated by Medline Plus. Furthermore, melatonin can be manufactured synthetically and used in treating some conditions associated with sleeping and maintenance of the sleep/wake cycle. It also helps blind individuals in establishing their sleep-wake cycles because they are incapable of sensing the light. Melatonin has been recommended in recent years for kids who are suffering from several health conditions such as mental retardation, attention deficit hyperactivity disorder as well as autism.

Take the time to carefully read the dosage requirements when you want to give your child melatonin. You also need to talk with your doctor with regard to the distribution of this medication to make sure that there are no reasons why your child should not be taking melatonin. According to KeepKidsHealthy, dosages between 2.5mg and 10mg are a safe range for the child. You can begin at a lower amount and then increase it until desirable results are obtained. Consumption of greater than 20mg to 50mg is considered of a dosage to result to an overdose based on the report of Sleeping with a Sleeping Disorder. This is a health and wellness website devoted to helping individuals of all ages to sleep better.

According to Drugs.com, children can suffer from adverse reactions or allergies to melatonin. Some of the serious symptoms due to allergic reaction because of consumption of melatonin are swelling of the lips, tongue and face, impairment in breathing and closing of the throat. Drowsiness, stomach upset and headache are other adverse symptoms of melatonin. Nevertheless, other symptoms take place according to the amount of melatonin the child has consumed. As per word of Sleeping with a Sleeping Problem, symptoms such as lethargy, seizures and speech impediments, tremors, disorientation, confusion, weakness and tremors can occur in severe instances of overdose.

Although melatonin is generally recognized to be a safe supplement, sufficient testing of its effects on children has not been conducted yet according to a pediatrician-reviewed website about health and wellness called Keep Kids Healthy. Melatonin can be given to children suffering from severe disorders which affect sleep. However, studies on kids with these disorders and are using melatonin have not been conducted. It is precisely for this reason that the long-term effects of the use of melatonin and also its overdose are not yet totally determined. You need to practice caution when you administer this supplement.

Medical treatment should be sought if your child suffers from a melatonin overdose. According to eMedTV, the pediatrician may treat the symptoms related to overdose individually. In case seizures take place as a side effect of melatonin overdose, the doctor may prescribe the use of anti-seizure medicine so that future seizures will not take place.

This entry was posted in Food Supplements. Bookmark the permalink.

Comments are closed.